Thunderstorm Wind, Mercer
- When
- June 24, 5:15 AM EST
- Where
- Mercer County, 0.53 mi W of Pennington
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 40.330, -74.790
Wires were reported down.
A band of gusty convective showers moved through during the morning hours in association with the remnants of tropical storm Cindy. Several reports of damage were reported from the winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A band of gusty convective showers moved through during the morning hours in association with the remnants of tropical storm Cindy. Several reports of damage were reported from the winds. Thousands lost power.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jun 24, 2:18 AM EST, 2 hours 57 minutes earlier.
Area Forecast Discussion
National Weather Service Mount Holly NJ
318 AM EDT Sat Jun 24 2017
.SYNOPSIS...
Tropical low pressure just west of the Appalachians will lift
to the northeast through the Mid-Atlantic and Northeast this
morning, and then a cold front will move across the region this
afternoon. Surface high pressure builds into the Midwest as an
upper trough digs into the eastern Great Lakes and Northeast
tonight through Sunday. A weak cold front is expected to move
through the region Monday night through Tuesday. High pressure
returns to the area for the middle of next week before moving
off the coast late in the week as low pressure passes north of
the region.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Much of the weather action will begin shortly after AFD release
with a decent batch of showers and scattered thunder associated
with a front and the remnant moisture from TS Cindy moving
across the area. The warm and tropical airmass in place will
create decent rainfall rates this morning with some 1-2 inch
totals expected thru mid- morning. Once the front crosses the
area, winds will shift to NW and rapid improvement from NW to SE
will progress thru the area. Sunny skies will be across the
region by this afternoon. It will remain very warm, but the
airmass will become drier as the day progresses. Highs will
reach the mid-upper 80s in most areas today. Winds will gust to
20-25 mph for much of the day.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
High pressure well to the west will begin to ridge across the
area tonight. Fair weather with mostly clear skies are expected.
Low temperatures will remain in the mid 60s to around 70 in
most areas. The airmass will be much more comfortable tonight
than in recent nights.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Surface high pressure builds into the Midwest and western Great
Lakes Sunday morning. Dry conditions with low humidity on tap
for most of the region, and downsloping westerly flow will push
temperatures into the mid and upper 80s across the Delmarva,
southeast PA, and much of NJ, and in the low to mid 80s for the
Lehigh Valley, Poconos, and northwest NJ. Surface dewpoints will
generally be in the 50s. With an upper trough digging through
the eastern Great Lakes and Northeast, some shortwave energy
will pass through the base of the trough, and could touch off
some isolated showers and thunderstorms in the afternoon, mainly
over the Poconos.
Conditions dry out Sunday night. Cool and dry with lows in the
50s to low 60s.
Surface high pressure continues to build into the OH/TN Valleys
on Monday as H5 low moves into Great Lakes and upper trough
becomes entrenched over the Great Lakes, Northeast, and into the
Mid- Atlantic. With shortwave energy rotating around the base
of the trough, some isolated to scattered showers and
thunderstorms are possible, and then coverage becomes slightly
more widespread on Tuesday as the base of the trough and a
surface cold front passes through the region and moves offshore.
Surface high pressure continues to slowly build east through
Wednesday, and then the center of the high moves off the Mid-
Atlantic coast by Wednesday night.
For Monday through Wednesday, temperatures will be on the cool
and dry side, with highs generally in the upper 70s to low 80s
to start the week, and then in the low to mid 70s for the mid-
week period. Dewpoints will be in the 50s. Overnight lows will
be in the 50s to low 60s.
With high pressure now off the Mid-Atlantic coast, return flow
sets up, and temperatures return back into the mid 80s, and
surface dewpoints creep back up into the low to mid 60s.
By Friday, low pressure moves into the Great Lakes, and some
mid-level shortwave energy spins off ahead of the low, and may
touch off some scattered showers and thunderstorms. Temperatures
once again rise into the upper 80s to around 90, along with
dewpoints in the mid to upper 60s.
&&
.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.
A period of poor flying weather thru the mid-morning before a
return back to VFR across the region. Prior to the mid-morning,
showers and isolated thunder with lower CIGS and VSBYS expected
across most areas with the remnants of Cindy and a front
affecting the weather. S to SW winds ahead of the system will
swing abruptly to NW around dawn and gust around 20-25 kts at
times. Later today, clearing and NW winds backing to W late.
Tonight...VFR, clear skies and light winds expected.
OUTLOOK...
Sunday...VFR. West winds 8-12 KT. Gusts to 19 KT possible in
the afternoon.
Sunday night...VFR. Light NW winds.
Monday...VFR. West to southwest winds 5-10 KT. Isolated
SHRA/TSRA possible in the afternoon, mainly north/west of the
I-95 corridor terminals.
Monday night...VFR. Light west winds.
Tuesday...Mainly VFR. Sub-VFR conditions possible in scattered
SHRA/TSRA in the afternoon.
Tuesday night through Wednesday...VFR.
&&
.MARINE...
We will add the SCA flag for Delaware Bay with frequent gusts to 25
knt attm which will likely continue until after the low/front cross
the area this morning. The SCA for the ocean will remain for the day
with seas expected to remain above 5 ft thru the period. Rains and
psbl thunder this morning, then rapid improvement by early
afternoon. Fair weather expected tonight.
OUTLOOK...
Sunday through Wednesday...Winds and seas are expected to remain
below SCA criteria. Scattered thunderstorms possible on Tuesday.
RIP CURRENTS...
Today, winds will be shifting off shore, but a 5 to 6 ft swell
may lead to a moderate risk for the formation of dangerous rip
currents especially along the central and southern NJ shore. For
the northern NJ shore and the Delaware beaches, the risk is
expected to be low at this time. However, even with a low
risk...the bigger diurnal difference in the tide cycle due to
the new moon today could mean some rapidly changing conditions.
&&
.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Small Craft Advisory until 6 PM EDT this evening for
ANZ450>455.
Small Craft Advisory until noon EDT today for ANZ430-431.
&&
Synopsis...MPS
Near Term...O'Hara
Short Term...O'Hara
Long Term...MPS
Aviation...MPS/O'Hara
Marine...MPS/O'Hara
Tides/Coastal Flooding...Hazardous Weather Outlook National Weather Service Mount Holly NJ 313 AM EDT Sat Jun 24 2017 NJZ001-007>010-012-015-PAZ054-055-060>062-070-071-101>106-251000- Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex-Mercer-Carbon- Monroe-Berks-Lehigh-Northampton-Delaware-Philadelphia- Western Chester-Eastern Chester-Western Montgomery- Eastern Montgomery-Upper Bucks-Lower Bucks- 313 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for central New Jersey, northern New Jersey, northwest New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and Tonight. Locally heavy rainfall could result in poor drainage flooding this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this morning for flood reports. NJZ013-016>023-027-251000- Western Monmouth-Salem-Gloucester-Camden-Northwestern Burlington- Ocean-Cumberland-Atlantic-Cape May-Southeastern Burlington- 313 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for central New Jersey and southern New Jersey. .DAY ONE...Today and Tonight. Locally heavy rainfall could result in poor drainage flooding this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flood reports this morning. DEZ004-NJZ014-251000- Delaware Beaches-Eastern Monmouth- 313 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for southern Delaware and central New Jersey. .DAY ONE...Today and Tonight. Locally heavy rainfall could result in poor drainage flooding this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flood reports this morning. NJZ024>026-251000- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- 313 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for southern New Jersey. .DAY ONE...Today and Tonight. Locally heavy rainfall could result in poor drainage flooding this morning. There is a moderate risk for the development of dangerous rip currents today. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flood reports this morning. DEZ001>003-MDZ008-012-015-019-020-251000- New Castle-Kent-Inland Sussex-Cecil-Kent MD-Queen Annes-Talbot- Caroline- 313 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware and northeast Maryland. .DAY ONE...Today and Tonight. Locally heavy rainfall could result in poor drainage flooding this morning. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed for flood reports this morning. ANZ430-431-450>455-251000- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 313 AM EDT Sat Jun 24 2017 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and Tonight. Gusty showers and isolated thunderstorms tonight will be capable of producing locally strong winds to 30 kt. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MPS
The Philadelphia radar (KDIX), 53 km away, was scanning. The volume nearest the first event began at 10:15 UTC.
14 thunderstorm wind, 4 flood, 2 tornado, 2 heavy rain, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Wires were reported down.
Trees and wires were reported down.
Trees were blown down including one into a home.
Trees and wires were reported down.
Trees and wires were reported down.
Wires were reported down.
Two large trees were reported down.
Wires were reported down.
Trees and wires were reported down.
Nine poles were blown down. Numerous trees and wires were also blown down.
Trees and wires were reported down. Several power poles down as well. A survey team determined the damage to have been caused by a microburst. A path of damage began on Crescent Drive with downed trees and wires then extended southeast onto Trenton road where multiple poles were downed. Damage extended onto Broadway and Pear roads and nearby Mirror Lake.
Trees were blown down as well as a small truss ham radio tower.
Roadway flooding occurred on state highway 31 near county road 654.
Several buildings were damage with multiple cars overturned.
A storm survey found several trees uprooted and snapped in The|Home Depot parking lot where the tornado had approximately |touched down. A video posted on social media captured the tornado |as it moved southeast through the Home Depot parking lot. In the |same shopping center, metal roofing from a Chase Bank was torn |and later found a half mile away.
Numerous large hardwood trees were uprooted with others snapped |toward the top of the trunks at the southbound jug handle on Route|9 and West Farms Road as the tornado tracked to the southeast. |Numerous uprooted and snapped trees were found in Ideal Plaza. A |large metal container for clothing donations was knocked over. |Three cars that were parked in the shopping center parking lot at|the time the tornado moved through were pushed into each other.
The storm then caused roofing and siding damage to the building|occupied by Ice Cream on 9. A fence and additional trees were|downed on the property as well. The cloth draping on a nearby |billboard sign was torn off.
The tornado likely dissipated shortly after. Evidence from the |storm survey and radar indicated the tornado tracked to the|southeast adjacent to the south bound side of Route 9 for a half |mile and was on the ground for less than two minutes.
This tornado tracked briefly |through Oak Glen Park. A large pine tree near a soccer field in|the park was snapped toward the base of the trunk and several |large metal trash cans were pushed over, with all of these damage |indicators facing to the southeast. On the other side of the |soccer field, numerous hardwood trees were uprooted, falling to|the northeast. There were additional downed trees in the park as|the storm moved southeast before quickly dissipating.
Extensive tree damage was reported. Time is estimated from radar.
A picture of a funnel cloud was sent into a newspaper. This was also observed by a few residents in Browns Mills.
A section of interstate 287 near Possumtown flooded due to heavy rain. Unusual spot for flooding.
Roadway flooding on US Highway 22 near Somerset Avenue and Watchung Avenue.
Flooding occurred on us highway 1 southbound at Raymond road. Jughandle turn blocked.
Roadway flooding occurred on us highway 46 approaching interstate 80.
In Princeton Junction, 3.25 inches of fell.
Inches of rain 2.68 fell in Stewartsville.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2017Every state in 2017This day in weather historyThe tornado archive for New Jersey, 2017Warnings in New Jersey, June 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 695850, 695845, 695844, 695846, 695847, 695854, 695849, 695851, 695848, 695855, 695856, 695857, 696254, 695852, 696244, 696245, 695858, 696248, 698898, 696253, 696256, 696257, 696258, 696259.